Thunderstorm Wind, Harding
- When
- July 17, 6:50 PM MST
- Where
- Harding County, 13.86 mi WNW of Ladner
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.900, -104.000
The spotter estimated wind gusts at 60 mph.
A severe thunderstorm tracked southeast from Montana across northwestern Harding County before weakening over central Harding County. The storm produced wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm tracked southeast from Montana across northwestern Harding County before weakening over central Harding County. The storm produced wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 3:54 PM MST, 2 hours 56 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 454 PM MDT Sat Jul 17 2021 .DISCUSSION...(This Evening Through Saturday) Issued at 1241 PM MDT Sat Jul 17 2021 The latest water vapor satellite and associated RAP 500-mb analysis showed an upper high over NM with anticyclonic flow extending northward across the CWA. Very weak and subtle short-wave troughs were embedded in the flow across the Rockies, but Q-vectors and negative CVA indicated weak subsidence for the CWA. The latest MLCAPE was 250-1250 J/kg from west to east across the CWA, but MLCIN also was -100 to -250 J/kg for much of the CWA. Given the minimal upper forcing and capping, expect thunderstorm coverage/development to be hindered this afternoon/evening. CAMs have agreement on weak storms firing over the BLKHLS by 21z, with additional storms near a psuedo dryline/surface trough over northeastern WY after 21z -- eventually moving over southwestern SD. This is supported by a very subtle short-wave trough moving through central WY ATTM. The 0-6km bulk shear will be favorable for a few supercells given modest midlevel northwest flow atop low-level southeast flow, with southerly RM motions and east-northeasterly LM motions. A low-level jet of 25-30kt and the weak upper wave may help sustain storms over southwestern SD into mid-evening. CAMs also suggest a few storms over northwestern SD late this afternoon and especially into the evening, but confidence in this is somewhat lower. The overall upper pattern will not change appreciably for the upcoming 5-7 days as high pressure remains over the central/southern Rockies and anticyclonic flow mostly dominates over our CWA. Decent l apse rates and MLCAPE still will be present on Sunday, but again with very weak forcing (likely subsidence) and notable capping. However, will add small chances for storms over the BLKHLS where heating and upslope flow may favor some convective development, and also will keep PoPs for south-central SD where richer moisture, higher MLCAPE, and weak surface convergence may favor a few storms. Midlevel lapse rates decrease for Monday and Tuesday with minimal chances for storms, except for possibly northeastern WY on Tuesday where lapse rates are steeper and PWAT values reach 150-200 percent of average. Tracking upper waves beyond 1-2 days will be difficult in this weak flow pattern, but cannot rule out storms completely, especially toward the end of next week when the ridge may break down a little. Otherwise, the low-level thermal ridge will remain mostly just to the west of the CWA, and considerable smoky haze at times will persist. Thus, although temperatures will be above-average, it may be difficult to reach the 100s. Finally, although RHs will be low at times, winds will be light overall, and the intersection of low RH and high winds greater than 25 mph appears unlikely at this time. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 452 PM MDT Sat Jul 17 2021 Scattered TSRA over the Black Hills will shift into southwest SD early this evening then dissipate. Areas may experience localized MVFR conditions in storms as well as potential for strong erratic winds and hail. Outside of any thunderstorms, VFR conditions are expected through the period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Bunkers AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 540 AM MDT Sat Jul 17 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071- 181145- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook- 540 AM MDT Sat Jul 17 2021 /640 AM CDT Sat Jul 17 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible this afternoon and evening. Some storms may become severe with damaging winds and hail the primary hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>056-058-181145- Northern Campbell-Southern Campbell-Western Crook-Weston- 540 AM MDT Sat Jul 17 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Isolated showers and thunderstorms are possible this afternoon and evening, but storms are not expected to become severe. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 8 E DEWEY 43.53N 103.87W
07/17/2021 E1.75 INCH CUSTER SD PUBLIC
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
613 PM MDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 10 N EDGEMONT 43.44N 103.83W
07/17/2021 E2.00 INCH FALL RIVER SD PUBLIC
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
712 PM MDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 9 SSE EDGEMONT 43.18N 103.76W
07/17/2021 E1.50 INCH FALL RIVER SD PUBLIC
HAIL CAME WITH 50-60 MPH WINDS AND VERY HEAVY RAIN.
INDIVIDUAL REPORTED THAT FRONT YARD IS NOW FLOODED.
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
715 PM MDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 9 W ARGYLE 43.54N 103.83W
07/17/2021 E2.25 INCH CUSTER SD STORM CHASER
WINDSHIELD BROKEN IN CAR.
&&
BUNKERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
734 PM MDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 7 S HOT SPRINGS 43.33N 103.48W
07/17/2021 M65 MPH FALL RIVER SD MESONET
&&
JJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
749 PM MDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 4 NNE ANGOSTURA RES 43.37N 103.39W
07/17/2021 M51 MPH FALL RIVER SD AWOS
&&
JJThe Rapid City radar (KUDX), 218 km away, was scanning. The volume nearest the first event began at 01:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969328.